Survivors of breast cancer are usually given Tamoxifen for five years following their remission of cancer. Breast cancer can be estrogen dependent and the drug inhibits estrogen, thereby reducing the chance of cancer reoccurring.
However, it can have some side-effects including blood clots, uterine cancer and menopausal symptoms like vaginal dryness, leg cramps and hot flashes.
Doctors have traditionally treated hot flashes with anti-depressants but they have their own side-effects and have been shown to limit the effectiveness of Tamoxifen.
Now research has shown that acupuncture is an effective and safe alternative to anti-depressants.
Acupuncture is an ancient Chinese therapy dating as far back as the Stone Age, when primitive man would use pointed rocks to relieve pain and disease. These days, very fine needles are used and put in specific areas of the body to stimulate the flow of vital energy and restore the balance necessary for good health.
Eleanor Walker, M.D, from the Henry Ford Health System in Detroit decided to undertake a double-blind clinical trial to assess the effectiveness of acupuncture and traditional drugs to treat hot flashes.
One group of women were given a traditional drug and the other group of women were given acupuncture over a 12 week period. All of these women had reported a minimum of 14 hot flashes a week.
Both groups reported a significant improvement in the quality of their life following treatment and a reduction in menopausal symptoms, but the drug group experienced side-effects including headaches, difficulty sleeping, feeling sick, dizziness, high blood pressure and anxiety.
The acupuncture group reported no side-effects and even stated additional benefits such as increased energy and sexual desire. Feeling sexually attractive is very important to a survivor of breast cancer, who may not feel feminine after chemotherapy or surgery. This study shows that acupuncture could help women restore their sexual confidence.
Once the treatment program was finished, women in the drug group had a recurrence of hot flashes, two weeks after stopping the drug therapy.